Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 110, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 1998, 10:05 PM CDT for Comanche County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1998, 10:05 PM CDT (03:05 UTC)
- Expired
- May 23, 1998, 10:50 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
087 WUUS1 KDDC 240303 RRA SVRDDC KSC033-240350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1005 PM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1050 PM CDT * AT 1001 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF INTERSECTION OF H160/183/1 MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHEAST COMANCHE COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. GERARD/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:25 PM CDT, 6 hours 40 minutes earlier.
Area forecast discussion, May 23, 3:25 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT SAT MAY 23 1998 FCST PROBLEM FOR THIS PACKAGE WILL BE POSS OF TSRA OVR NRN ZNS THIS EVE AND CHC FOR TSRA OVER AREA SUN EVE/NGT. CNVCTN HAS BEEN FIRING OVER NERN COLO AND IS MOVING INTO NWRN KS THS AFTN. APPRS THIS BEING CAUSED BY COMBINATION OF WK LOW LVL MOCON AND TO A GREATER EXTENT...UPPER LVL SHORT WAVE ROTATING AROUND BOTTOM OF UPPER LOW CURRENTLY MOVING OUT OF NRN ROCKIES. THIS AREA OF TSRA NOT LOOKING TOO IMPRESSIVE AND NOT SURE IT WILL CONT LONG ENOUGH TO MAKE IT INTO MY ZONES. WILL MAKE FINAL DECISION TO INCLUDE POPS IN THAT AREA AT ZONE ISSUANCE. AREA OF ST OVER SERN 1/3D OF CWA HAS BEEN SLOWLY ERODING AND BEING REPLACED BY A CU FIELD XTNDG FROM CNTRL CWA TO THE NW. SFC MOIST CONV ON SHORT FUSE COMPOSITE PINPOINTING THIS AREA. IT ALSO SHOWS A 4 TO 6 DEG CAP OVER THE AREA. WILL BE HARD TO MAINTAIN CNVTN TWRD EVE. HAVE GNRLY GONE WITH MO CLR SKIES OVR WRN ZNS WITH PT CLDY SKIES FURTHER EAST TNGT. LOW LVL FLOW WILL BE FAIRLY LGT AND WITH S/W RIDGE MOVING OVER AREA TNGT...CHC FOR DZ SHOULD BE NIL. WILL MENTN AREAS OF FOG IN ERN SCTNS WHERE LOW LVL MOIST IS HIGHEST. MODELS IN GENERAL AGREEMENT WITH UPPER LEVEL FLOW PATTERN NEXT 24 HOURS OR SO. MAIN PROBLEM BEING MODELS ABILITY TO HANDLE WK RIPPLES FCST TO MOVE OUT OF ROCKIES IN WRLY FLOW ALOFT. NRN REACHES OF SRN STRM S/W MOVING ACRSS CWA ATTM. WV LOOP SHOWS AN AREA OF UPPR LVL DIVRG OVER NV THS AFTN MOVING EAST ABOUT 25 KTS. AT THAT SPEED AND TRAJECTORY IT SHOULD BE APPCHNG CWA BY LT SUN AFTN. HAVE GONE WITH CHC POPS OVER CWA FOR SUN EVE/NGT AS RESIDUAL LOW LVL MOIST AND AFTN HEATING SHOULD PRIME ATMS OVER AREA. GUIDANCE TMPS SEEMED A FEW DEG TOO LOW TNGT MOST AREA AND WILL GO A LITTLE ABV. STAYED CLOSER TO THE COOLER FAN TMPS FOR NEXT FEW DAYS. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 059/080 058/080 057 003 GCK 056/078 057/079 056 003 EHA 056/080 056/078 058 003 LBL 055/083 058/081 059 003 HYS 059/081 059/078 058 203 P28 062/083 062/083 060 003 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| May 23, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| May 23, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| May 23, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 45 min |
| May 23, 9:02 PM CDT | Tornado Warning | DDC | Clark, Kiowa | 33 min |
| May 23, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 29 min |
| May 23, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| May 23, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| May 24, 2:52 PM CDT | Tornado Warning | DDC | Lane | 48 min |
| May 24, 3:04 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 46 min |
| May 24, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| May 24, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 46 min |
| May 24, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 47 min |
| May 24, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 49 min |
| May 24, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 50 min |
| May 24, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 47 min |
| May 24, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.